|Home | About | Journals | Submit | Contact Us | Français|
Cetuximab is a commonly used antibody agent in the treatment of colorectal or head and neck cancer. Although it is generally well tolerated in most patients, cetuximab has been associated with some rare but serious adverse events. Aseptic meningitis is one such distinctly uncommon adverse drug reaction.
We present the case of a middle-aged Caucasian patient, who presented with fever and headache within a few hours of starting cetuximab therapy and was diagnosed with cetuximab-induced aseptic meningitis after a complete workup.
To our knowledge, this is the ninth case of cetuximab-induced aseptic meningitis reported in literature. Because of a nonspecific clinical presentation, this adverse drug reaction can be easily misdiagnosed. It is important to increase awareness of this potentially severe reaction among oncologists.
Cetuximab, a human/mouse chimeric monoclonal antibody against the epidermal growth factor receptor (EGFR), is used as a single agent and in combination with chemotherapy or radiation therapy in metastatic colorectal cancer and locally advanced or metastatic head and neck squamous cell cancer. In cetuximab Summary of Product Characteristics (SPC), aseptic meningitis is mentioned as a rare nervous system disorder but with an unknown frequency. Rare but serious cancer drug-associated adverse reactions can be identified in the postmarketing experience after large numbers of patients have been exposed to the drug. As a rare complication, we report a case of aseptic meningitis associated with the first intravenous (I.V.) administration of cetuximab.
A 66-year-old woman, with a WHO performance status of 0, history of chronic smoking, high blood pressure and atrial fibrillation, was diagnosed with a stage IVa locally advanced laryngeal squamous-cell carcinoma (cT3N2M0). She had neither history of headache nor previous allergic drug reactions. She received neoadjuvant chemotherapy by docetaxel, cisplatin and fluorouracil, with a marked tumor regression following three courses. She was then offered definitive external beam radiotherapy with concurrent weekly cetuximab. On her first cycle, she received routine premedication with dexchlorpheniramine 5 mg I.V. followed by a loading dose of 400 mg/m2 cetuximab I.V. over 2 h (5 mg/min) without developing any infusion reaction. Her usual medicines were rilmenidine, pantoprazole, fenofibrate, and acetaminophen. However, 4 h after completing cetuximab infusion, she was admitted to hospital with sudden headaches, photophobia, neck stiffness and vomiting without fever.
Cerebrospinal fluid (CSF) analysis showed a cloudy liquid with elevated protein (1.5 g/L; normal range: 0.2–0.4 g/L), a red blood cell count of 6/μL, and a leukocyte count of 4100/μL (normal range: 0–4/μL), 90 % of them were neutrophils, 9 % were lymphocytes, and 1 % were monocytes. The glucose level in CSF was 3.16 mM (normal range: 2.7–4.2 mM) with a glucose level in blood of 7.3 mM (ratio 0.43). The white blood cell count was 7900/μL with 7000/μL neutrophils, and a C-reactive protein at 5.9 mg/L (normal range <6.0 mg/L). The patient was treated with empiric antibiotic therapy (ceftriaxone I.V.) for 7 days without corticosteroids and recovered neurologically within 8 days. Bacterial cultures remained negative. Viral analysis including a viral encephalitis panel was performed by polymerase chain reaction and remained negative. Repeat CSF analysis was initially planned 8 days after admission to the hospital but the lumbar puncture failed and was not repeated as the patient was well.
Symptoms resolution was reported by day 2. Radiation therapy was started 3 weeks after for 8 weeks and cetuximab was reintroduced 28 days after with a lower dose of 250 mg/m2. Methylprednisolone 80 mg I.V. was added to dexchlorpheniramine 5 mg I.V. and the infusion flow rate of cetuximab was decreased to 2 mg/min. She tolerated it well and no side effects were reported all along the other additional infusions up to 10 weeks. At a follow-up of 18 months the patient is well with no evidence of tumor recurrence.
The temporal association, clinical and laboratory findings strongly support the diagnosis of cetuximab-induced aseptic meningitis. As for our patient, most patients with aseptic meningitis are treated with antibiotics, pending identification of infectious agent and recover within 2 weeks, without any long-term neurological sequelae.
Distinction on clinical grounds alone is not possible, and the CSF pattern with neutrophilic pleocytosis may cause confusion with infectious meningitis. Resolution occurs several days after drug discontinuation. Diagnosis of aseptic meningitis is based on viral and bacterial CSF profiles remaining sterile.
Nonsteroidal anti-inflammatory drugs, antibiotics, intravenous immunoglobulins, antiepileptic drugs, and monoclonal antibodies (mainly tumor necrosis factor inhibitors) are the most frequent cause of drug-induced meningitis. History of drug intake is crucial because there are no specific characteristics associated with a specific drug .
In order to try to understand the pathophysiology of aseptic meningitis due to cetuximab, we can draw similarities with aseptic meningitis occurring with I.V. immunoglobulin (IVIG) infusion [2–6]. The factors, which may predispose to the development of the meningitis, include fast infusion rates and a history of headaches. The symptoms of aseptic meningitis generally occur within 24 h of starting treatment. Theories of aseptic meningitis with IVIG have included an allergic hypersensitivity reaction or serum immunoglobulin crossing the blood brain barrier. Hence, this entry of serum immunoglobulin into the cerebrospinal fluid would be responsible for the inflammatory reaction. It has also been suggested that releasing histamine, serotonin, and prostaglandins could affect the meningeal microvasculature, such as in migraine mechanism .
The first occurrence of drug-induced aseptic meningitis related to cetuximab was reported in 2000 by Baselga et al. in a phase I clinical trial . Since then, 7 other cases of cetuximab-induced aseptic meningitis have been described. Cetuximab was reintroduced successfully for three of them with an appropriate premedication and a slower infusion rate, one patient had a positive rechallenge without corticosteroid premedication [9, 10]. Characteristics of the reported patients from the literature were compiled recently  and are now completed with a new one  and our present report in Table 1. Note that these adverse reactions always occurred during the first administration which may suggest a dose-related response, even though an idiosyncratic response in patients with risk factors is also possible. Surprisingly, there are no cases described in colorectal cancer whereas cetuximab is commonly being dosed at 500 mg/m2 (higher dose) every 2 weeks for a larger number of patients.
Cetuximab-induced aseptic meningitis should be known as a potential severe adverse drug reaction with corticosteroids introduced before loading dose and slowed infusion. This has been taken into account in the 2014 SPC renewal, as « Prior to the first infusion, patients must receive premedication with an antihistamine and a corticosteroid at least 1 h prior to administration of cetuximab. This premedication is recommended prior to all subsequent infusions » and « The initial dose should be given slowly and speed of infusion must not exceed 5 mg/min (1 ml/min). For the subsequent doses, the infusion rate must not exceed 10 mg/min (2 ml/min) ». This report added to the others may serve as a reference for health practitioners managing cetuximab. Rechallenge with cetuximab after complete neurological resolution is feasible and should be attempted, especially when cetuximab is given in a curative intent.
EGFR, epidermal growth factor receptor; SPC, summary of product characteristics; IV, intravenous; WHO, World Health Organization; CSF, cerebrospinal fluid
We thank the nursing staff of the Department of Oncology at the Saint-Joseph hospital in Paris for their skill in helping the patient presented in this case report.
This study was not funded by any outside source.
The datasets supporting the conclusions of this article are included within the article.
CMa and CMe performed literature review and wrote the manuscript. NBH, MJS, and GD contributed to the development of the report by revising it critically. All authors were involved in the management of the patient. All authors read and approved the final manuscript.
The authors declare that they have no competing interests.
Written informed consent was obtained from the patient for publication of this Case report. A copy of the written consent is available for review by the Editor of this journal.
Christophe Maritaz, Email: email@example.com.
Carole Metz, Email: firstname.lastname@example.org.
Nabil Baba-Hamed, Email: rf.jsph@demah-ababn.
Méryam Jardin-Szucs, Email: rf.jsph@nidrajm.
Gaël Deplanque, Email: email@example.com.